Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 29, 2012, 1:43 AM CST for Dent County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 29, 2012, 1:43 AM CST (07:43 UTC)
- Expired
- Feb 29, 2012, 2:15 AM CST
- In force
- 32 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Dent County, MO
The radar
The St Louis radar (KLSX), 127 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 10:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 595 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 482 m²/s²
- 0-3 km storm-relative helicity
- 563 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
023
WUUS53 KSGF 290743
SVRSGF
MOC065-290815-
/O.NEW.KSGF.SV.W.0020.120229T0743Z-120229T0815Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
143 AM CST WED FEB 29 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DENT COUNTY IN SOUTH CENTRAL MISSOURI...
* UNTIL 215 AM CST.
* AT 142 AM CST...LOCAL LAW ENFORCEMENT REPORTED SEVERE THUNDERSTORMS
ALONG A LINE EXTENDING FROM 5 MILES NORTH OF SLIGO TO SALEM...
MOVING EAST AT 65 MPH. THESE STORMS ARE CAPABLE OF PRODUCING NICKEL
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.
* LOCATIONS IMPACTED INCLUDE BANGERT...BOSS...HOWES MILL...HOWES...
SALEM...SLIGO AND STONE HILL.
THIS REPLACES THE TORNADO WARNING THAT WAS PREVIOUSLY IN EFFECT FOR
DENT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE ARE DANGEROUS STORMS CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS...IF YOU ARE IN THEIR PATH SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHERN MISSOURI.
&&
LAT...LON 3758 9117 3759 9130 3757 9131 3759 9172
3780 9152 3779 9131 3778 9130 3771 9130
3771 9115 3770 9114 3759 9115
TIME...MOT...LOC 0743Z 263DEG 56KT 3785 9134 3762 9155
WIND...HAIL 70MPH 0.88IN
$$
BOXELL2 follow-up statements
768
WWUS53 KSGF 290801
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 AM CST WED FEB 29 2012
MOC065-290815-
/O.CON.KSGF.SV.W.0020.000000T0000Z-120229T0815Z/
DENT MO-
201 AM CST WED FEB 29 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 AM CST
FOR NORTHEASTERN DENT COUNTY...
AT 200 AM CST...TRAINED WEATHER SPOTTERS REPORTED SEVERE
THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES NORTHEAST OF BOSS
TO BOSS...MOVING EAST AT 65 MPH. THESE STORMS ARE CAPABLE OF
PRODUCING NICKEL SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70
MPH.
LOCATIONS IMPACTED INCLUDE BOSS...HOWES MILL AND STONE HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHERN MISSOURI.
&&
LAT...LON 3758 9117 3759 9130 3757 9131 3759 9153
3779 9135 3779 9131 3778 9130 3771 9130
3771 9115 3770 9114 3759 9115
TIME...MOT...LOC 0802Z 263DEG 56KT 3788 9097 3765 9118
WIND...HAIL 70MPH 0.88IN
$$
BOXELL991
WWUS53 KSGF 290813
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
213 AM CST WED FEB 29 2012
MOC065-290823-
/O.EXP.KSGF.SV.W.0020.000000T0000Z-120229T0815Z/
DENT MO-
213 AM CST WED FEB 29 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DENT COUNTY WILL
EXPIRE AT 215 AM CST...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING ARE EXITING THE WARNED
AREA...THUS THE WARNING IS BEING ALLOWED TO EXPIRE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM CST WEDNESDAY MORNING
FOR SOUTHERN MISSOURI.
LAT...LON 3758 9117 3759 9130 3757 9131 3759 9153
3779 9135 3779 9131 3778 9130 3771 9130
3771 9115 3770 9114 3759 9115
TIME...MOT...LOC 0813Z 263DEG 56KT 3789 9075 3767 9097
$$
BOXELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 29, 12:58 AM CST, 45 minutes earlier.
Area forecast discussion, Feb 29, 12:58 AM CST, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1258 AM CST WED FEB 29 2012 ...MESOSCALE CONVECTIVE DISCUSSION... .DISCUSSION... /ISSUED 1258 AM CST WED FEB 29 2012/ DANGEROUS LINE OF STORMS WILL RACE THROUGH THE AREA THROUGH 5 AM. NUMEROUS REPORTS OF WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF GOLF BALLS AND TORNADOES HAVE BEEN RECEIVED. THE THREAT FOR SIGNIFICANT SEVERE WILL CONTINUE THROUGH THE ENTIRE OUTLOOK AREA WITH THIS LINE OF THUNDERSTORMS. REFERENCING SPC/S MESOANALYST PAGE...MLCAPE IS NEAR 1000 J/KG WITH 0-1KM AND 0-3KM STORM RELATIVE HELICITY NEAR 750 M2/S2. GIVEN 925MB WINDS OF 50KT AND 850MB WINDS OF 70KT (AS MEASURED BY THE 04Z SPECIAL KSGF SOUNDING)...THE SRH VALUES PRODUCED ARE LIKELY REPRESENTATIVE. RUC REPRESENTATION OF LOW LEVEL CAPE ESTIMATES VALUES ARE 100 J/KG. THIS COMBINED WITH THE HIGH SRH VALUES IN THE LOW LEVELS WILL MAINTAIN AN ELEVATED TORNADO RISK WITH THE BOW ECHO SIGNATURE THAT IS MOVING EAST NORTHEAST THROUGH CENTRAL MISSOURI AS WELL AS ANY OTHER LINE SEGMENTS THAT BECOME FAVORABLY ORIENTED WITH THE WEST/SOUTHWEST 0-3KM SHEAR VECTORS. WINDS IN EXCESS OF 70 MPH...TORNADOES AND LARGE HAIL WILL REMAIN AN ELEVATED TO SIGNIFICANT RISK FOR THE REST OF TONIGHT WITH THIS LINE OF STORMS. THIS IS A DANGEROUS SITUATION. GAGAN && .AVIATION... FOR THE 06Z TAF PACKAGE...PRIMARY CONCERN WILL BE THE LINE OF THUNDERSTORMS MOVING ACROSS THE REGION...EXPECT GUSTS AT BBG TO PEAK NEAR 50KT OUT OF THE WEST. ONCE THIS LINE CLEARS TO THE EAST...VFR CONDITIONS ARE EXPECTED...THOUGH GUSTY WEST WINDS WILL CONTINUE THROUGH THE DAY. GAGAN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Feb 29, 12:39 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SPRINGFIELD MO 1239 AM CST WED FEB 29 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-010645- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1239 AM CST WED FEB 29 2012 ...SEVERE THUNDERSTORMS WILL RACE THROUGH THE MISSOURI OZARKS THROUGH 5 AM... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. ELEVATED HAIL RISK. SIGNIFICANT THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. DISCUSSION... A BROKEN LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...HAIL TO THE SIZE OF GOLF BALLS AND SEVERAL REPORTS OF DAMAGING TORNADOES WILL MOVE EAST ACROSS THE MISSOURI OZARKS THROUGH 5 AM. ALL AREAS ALONG AND SOUTHEAST OF A LINE FROM THE LAKE OF THE OZARKS...TO SPRINGFIELD...TO PINEVILLE WILL BE PRONE TO OBSERVING SEVERE WEATHER AS THE LINE OF STORMS MOVES THROUGH THE REGION. THIS IS A DANGEROUS SITUATION WITH MULTIPLE REPORTS OF WIND DAMAGE RECEIVED ACROSS THE REGION. BEHIND THIS LINE OF THUNDERSTORMS...WEST WINDS WILL OCCASIONALLY GUST TO 35 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. GUSTY WEST TO SOUTHWEST WINDS AND DRY CONDITIONS ARE EXPECTED ON WEDNESDAY...RESULTING IN AN ELEVATED FIRE WEATHER RISK. THUNDERSTORMS WILL BE POSSIBLE FRIDAY AS THE NEXT STORM SYSTEM MOVES THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT THREE HOURS FOR AREAS ALONG AND EAST OF A LINE FROM THE LAKE OF THE OZARKS...TO SPRINGFIELD...TO PINEVILLE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, Feb 29, 12:59 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1259 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1259 AM TSTM WND GST 4 N FORDLAND 37.22N 92.94W
02/29/2012 M75 MPH WEBSTER MO AMATEUR RADIO
&&
MGRIFFINLocal storm report, Feb 29, 1:07 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
107 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 2 NNW CASSVILLE 36.70N 93.88W
02/29/2012 BARRY MO EMERGENCY MNGR
TREE DOWN...TRAILER ROLLED AND DAMAGED TO HOUSES OFF HWY
37 JUST NORTH OF CASSVILLE...POSSIBLE TORNADO
&&
MGRIFFINLocal storm report, Feb 29, 1:10 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND GST NIXA 37.04N 93.29W
02/29/2012 M61 MPH CHRISTIAN MO PUBLIC
&&
MGRIFFINLocal storm report, Feb 29, 1:31 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
131 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 AM TSTM WND DMG BRANSON 36.64N 93.22W
02/29/2012 TANEY MO PUBLIC
ROOF BLOWN OFF GAS STATION DOWNTOWN BRANSON POSSIBLE
TORNADO DAMAGE
&&
MGRIFFINLocal storm report, Feb 29, 1:36 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
136 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 AM TORNADO BRANSON 36.64N 93.22W
02/29/2012 TANEY MO EMERGENCY MNGR
MULTIPLE TREES REPORTED DOWN. GAS STATION REPORTED
DAMAGED. MULTIPLE SERVICE POLES REPORTED DOWN.
&&
JCOLUCCILocal storm report, Feb 29, 1:39 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
139 AM CST WED FEB 29 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 AM TORNADO BRANSON 36.64N 93.22W
02/29/2012 TANEY MO TRAINED SPOTTER
CAPRI MOTOR INN DAMAGED. WALL OF RESTAURANT DOWN. SIGN
DOWN. HIGHWWAY PATROL REPORTS POWERLINES DOWN ACROSS
HIGHWAY.
&&
JCOLUCCIThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 10:21 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 54 min |
| Feb 28, 10:48 PM CST | Tornado Warning | SGF | Barton | 27 min |
| Feb 28, 10:59 PM CST | Severe Thunderstorm Warning | SGF | Barton, Cedar, Dade, Jasper, Lawrence, Vernon | 31 min |
| Feb 28, 11:07 PM CST | Tornado Warning | SGF | Barton, Dade | 38 min |
| Feb 28, 11:18 PM CST | Tornado Warning | SGF | Barton, Cedar, Dade, Vernon | 27 min |
| Feb 28, 11:29 PM CST | Tornado Warning | SGF | Dade, Greene, Polk | 31 min |
| Feb 28, 11:33 PM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 42 min |
| Feb 28, 11:44 PM CST | Severe Thunderstorm Warning | SGF | Camden, Cedar, Dallas, Hickory, Polk, St. Clair | 46 min |
| Feb 28, 11:54 PM CST | Tornado Warning | SGF | Dallas, Laclede, Polk, Webster | 51 min |
| Feb 28, 11:58 PM CST | Severe Thunderstorm Warning | SGF | McDonald, Newton | 32 min |
| Feb 29, 12:05 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 25 min |
| Feb 29, 12:19 AM CST | Tornado Warning | SGF | Barry, McDonald | 56 min |
| Feb 29, 12:21 AM CST | Severe Thunderstorm Warning | SGF | Greene | 24 min |
| Feb 29, 12:31 AM CST | Tornado Warning | SGF | Laclede, Phelps, Pulaski | 44 min |
| Feb 29, 12:33 AM CST | Special Weather Statement | SGF | Camden, Maries, Miller | 27 min |
| Feb 29, 12:35 AM CST | Severe Thunderstorm Warning | SGF | Christian, Stone | 40 min |
| Feb 29, 12:43 AM CST | Severe Thunderstorm Warning | SGF | Webster, Wright | 47 min |
| Feb 29, 12:53 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas, Wright | 67 min |
| Feb 29, 12:58 AM CST | Tornado Warning | SGF | Stone, Taney | 47 min |
| Feb 29, 1:02 AM CST | Severe Thunderstorm Warning | SGF | Douglas | 58 min |
| Feb 29, 1:06 AM CST | Tornado Warning | SGF | Dent, Phelps | 39 min |
| Feb 29, 1:25 AM CST | Severe Thunderstorm Warning | SGF | Texas, Wright | 65 min |
| Feb 29, 1:33 AM CST | Severe Thunderstorm Warning | SGF | Dent, Shannon, Texas | 57 min |
| Feb 29, 1:36 AM CST | Tornado Warning | SGF | Ozark | 54 min |
| Feb 29, 1:51 AM CST | Tornado Warning | SGF | Douglas | 39 min |
| Feb 29, 2:06 AM CST | Tornado Warning | SGF | Howell | 39 min |
| Feb 29, 2:24 AM CST | Tornado Warning | SGF | Oregon, Shannon | 43 min |
| Feb 29, 2:26 AM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon, Ozark | 64 min |
| Feb 29, 3:21 AM CST | Severe Thunderstorm Warning | SGF | Howell | 17 min |
| Feb 29, 3:51 AM CST | Severe Thunderstorm Warning | SGF | Oregon | 28 min |
| Feb 29, 4:33 AM CST | Red Flag Warning | SGF | Barton, Jasper, Newton, Vernon | 13 hr |
| Feb 29, 3:43 PM CST | Fire Weather Watch | SGF | Barton, Jasper, McDonald, Newton, Vernon | 12 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.